Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS New Orleans, LA

June 30, 2022Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 30, 2022, 4:29 AM CDT for Harrison County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2022, 4:29 AM CDT (09:29 UTC)
Expired
Jun 30, 2022, 7:30 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:15 AM CDTFLASH FLOOD3 Nw Lyman, MSSEVERAL LOCATIONS ALONG SHAW RD NORTH OF HWY 53 HAVE FLOODED.
Jun 30, 5:30 AM CDTFLASH FLOOD3 N Lyman, MSSHERIFF DISPATCH SAYS THEY ARE HAVING FLOODING ISSUES ALONG OLD HWY 49 NORTH OF HWY 53.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2419 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2419 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS54 KLIX 300929
FFWLIX
MSC047-301230-
/O.NEW.KLIX.FF.W.0036.220630T0929Z-220630T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
429 AM CDT Thu Jun 30 2022

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southern Mississippi...

* Until 730 AM CDT.

* At 429 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 2 to 3 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gulfport, Biloxi, Long Beach, Lyman, Saucier and Gulfport Airport.

This includes the following Interstates...
	Interstate 10 in Mississippi between mile markers 19 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3036 8931 3037 8931 3037 8934 3065 8934
      3065 8924 3067 8923 3068 8891 3043 8892
      3043 8893 3042 8895 3043 8899 3042 8899
      3042 8901 3041 8899 3042 8892 3039 8892
      3037 8906 3032 8925 3036 8929

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

TE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:02 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 30, 4:02 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
402 AM CDT Thu Jun 30 2022

.SYNOPSIS...

The area of disturbed weather over the western Gulf of Mexico
remains poorly organized and is creeping slowly westward. Looks to
be a trough over the Florida Peninsula as well, with ridging to
the north.

Onshore flow has been a little more persistent than expected on
the Mississippi coast, and a cluster of showers/storms has been
moving northward across portions of Harrison, Hancock and Pearl
River Counties since about 130 AM CDT. Not surprisingly, with
precipitable water values greater than 2.2 inches on the 00z LIX
upper air sounding, isolated rain amounts in excess of 3 inches
have been estimated by radar. To this point, most of the rain has
occurred in areas that aren't densely populated, so not a lot of
ground truth to go by. There has been a bit of a downward trend in
rainfall rates in the last 20 minutes or so. Elsewhere,
precipitation much more isolated. Temperatures generally mid 70s
to lower 80s with dew points in the mid 70s at 3 AM.

&&

.SHORT TERM (through Saturday)...

Moist airmass isn't going anywhere over the next 3 days. Forecast
soundings (GFS BUFR) at our main sites continue to show
precipitable water values remaining greater than 2.0 inches for
almost the entire period through the holiday weekend. This is a
very moist airmass even for us. Our sounding climatology for late
June shows the 75th percentile for precipitable water around 1.85
inches and the 90th percentile at around 2.05 inches. We're going
to spend a lot of time above that 90th percentile through the
weekend. With troughing remaining across the area, daily rounds
of showers and thunderstorms are expected. No large scale forcing
mechanisms, but with the moisture and instability available, we'll
get convective development.

One point to add with potential for minor coastal flooding in
Hancock County this afternoon, if winds become stronger than
expected this morning, can't rule out a few trouble spots as the
10 percent exceedance value is about a quarter foot below our
trigger point. Will not go with an advisory at this point but will
brief day shift about possibility.

Yesterday afternoon's discussion is still applicable and
follows...

With deep moisture and slow storm motions, expect some storms to
be efficient rainmakers with rainfall rates in excess of 1-2" per
hour. Instantaneous rates will likely be significantly higher.
This will continue to lead to a threat of locally heavy rainfall
and localized nuisance or even flash flooding, and it's not
surprise that WPC keeps a daily marginal risk of excessive
rainfall across the entire area through at least Friday.

As is typical in this kind of air mass, expect showers and storms
to fire over the coastal waters overnight and into the morning
hours, waning in those areas as the morning progresses. Over land,
expect the best rain chances during the afternoon and early
evening hours most places - the main exception being in coastal
areas where marine storms could wander onto land in some areas.

Given the expected cloud cover and convection, highs should
generally top out in the upper 80s to lower 90s, though there is
certainly potential for higher temperatures if convective onset is
delayed or the cloud cover breaks for long enough. Overnight lows
will fall into the low to mid 70s north and into the mid to upper
70s south, with a few places along the immediate coast only
dropping to around 80 degrees.

Other than bumping up POPs during the first part of the evening
since convection rarely shuts off completely right at 00z, really
didn't make any significant changes to the NBM starting point.

35/95

&&

.LONG TERM (Sunday and beyond)...

While upper ridging tries to build into the area, it's not
expected to be strong enough to totally quash convective
development. Rain chances will be somewhat lower, in the 50 to 60
percent range, with similar timing of development/dissipation each
day. The lower rain chances will lead to high temperatures getting
a couple degrees warmer, primarily in the 90-95 range as we get
into Tuesday/Wednesday. 35

&&

.AVIATION...

Outside of convection, expect conditions to generally remain VFR.
Timing of showers and thunderstorms at individual TAF sites
continues to be a challenge and will likely require amendments.
Any heavier showers/storms will be capable of causing IFR
visibilities and MVFR ceilings. A few of the stronger
thunderstorms may also result in gusty/erratic winds.

&&

.MARINE...

Daily showers and thunderstorms will be the main marine concern.
Expect a typical summertime diurnal cycle, with showers and
storms firing over the open waters during the overnight hours,
then waning during the daylight hours. Protected waters will see
showers and thunderstorms mainly during the daylight hours.
Outside of convection, expect light to moderate south or
southeasterly flow resulting from high pressure to the east and
developing low pressure to the west. Winds and seas will be higher
in the vicinity of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  88  72 /  60  30  80  20
BTR  91  73  90  74 /  70  40  80  20
ASD  89  74  90  75 /  80  40  80  30
MSY  88  77  89  77 /  80  30  80  30
GPT  88  76  88  76 /  80  50  80  30
PQL  87  75  86  75 /  90  60  80  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:55 AM CDTAreal Flood AdvisoryLIXHancock, Harrison, Pearl River3 hr
Jun 30, 2:42 PM CDTSpecial Weather StatementLIXWilkinson33 min
Jun 30, 2:56 PM CDTSpecial Weather StatementLIXPike, Walthall49 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.